Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2016, 11:00 PM EDT for 6 counties in Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2016, 11:00 PM EDT (03:00 UTC)
- Expired
- Jul 4, 2016, 11:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:25 PM EDT | TSTM WND DMG | 5 Nnw Hurt, VA | TWO LARGE OAKS FELL ALONG BISHOP CREEK ROAD NORTH AND WEST OF ALTAVISTA. |
| Jul 4, 11:45 PM EDT | TSTM WND DMG | 3 Sw Long Island, VA | 911 REPORTS LARGE LIMB DOWN ON MOONS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted.
745
WUUS51 KRNK 050300
SVRRNK
VAC009-019-031-067-143-680-050345-
/O.NEW.KRNK.SV.W.0161.160705T0300Z-160705T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT MON JUL 4 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL AMHERST COUNTY IN VIRGINIA...
NORTHERN PITTSYLVANIA COUNTY IN VIRGINIA...
NORTHEASTERN FRANKLIN COUNTY IN VIRGINIA...
CAMPBELL COUNTY IN VIRGINIA...
THE CITY OF LYNCHBURG IN VIRGINIA...
BEDFORD COUNTY IN VIRGINIA...
* UNTIL 1145 PM EDT
* AT 1059 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BEDFORD TO MONETA TO NORTH SHORE...MOVING EAST
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
BEDFORD...
ALTAVISTA...
HURT...
AND RUSTBURG.
THIS INCLUDES THE FOLLOWING LOCATIONS
LIBERTY UNIVERSITY...THE NATIONAL D DAY MEMORIAL...AND LYNCHBURG
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
IF ON OR NEAR SMITH MOUNTAIN LAKE...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3703 7910 3699 7982 3716 7970 3739 7966
3752 7909 3726 7897
TIME...MOT...LOC 0259Z 259DEG 33KT 3734 7957 3718 7960 3707 7968
HAIL...<.75IN
WIND...60MPH
$$
WP2 follow-up statements
274
WWUS51 KRNK 050324
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT MON JUL 4 2016
VAC009-067-050332-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-160705T0345Z/
AMHERST VA-FRANKLIN VA-
1124 PM EDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL AMHERST AND NORTHEASTERN FRANKLIN COUNTIES IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3706 7908 3706 7909 3703 7910 3700 7960
3705 7960 3705 7959 3708 7962 3709 7961
3710 7964 3714 7967 3716 7968 3715 7969
3716 7970 3733 7939 3747 7920 3726 7897
TIME...MOT...LOC 0322Z 259DEG 33KT 3742 7908 3726 7911 3715 7919
$$
VAC019-031-143-680-050345-
/O.CON.KRNK.SV.W.0161.000000T0000Z-160705T0345Z/
PITTSYLVANIA VA-CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
1124 PM EDT MON JUL 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR
NORTHERN PITTSYLVANIA...CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES
AND THE CITY OF LYNCHBURG...
AT 1122 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MADISON HEIGHTS TO NEAR RUSTBURG TO NEAR
HODGES...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
ALTAVISTA...
HURT...
RUSTBURG...
AND HUDDLESTON.
THIS INCLUDES LIBERTY UNIVERSITY AND LYNCHBURG AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3706 7908 3706 7909 3703 7910 3700 7960
3705 7960 3705 7959 3708 7962 3709 7961
3710 7964 3714 7967 3716 7968 3715 7969
3716 7970 3733 7939 3747 7920 3726 7897
TIME...MOT...LOC 0322Z 259DEG 33KT 3742 7908 3726 7911 3715 7919
HAIL...0.75IN
WIND...60MPH
$$
WP222
WWUS51 KRNK 050341
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT MON JUL 4 2016
VAC019-031-143-680-050350-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-160705T0345Z/
PITTSYLVANIA VA-CAMPBELL VA-CITY OF LYNCHBURG VA-BEDFORD VA-
1141 PM EDT MON JUL 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHERN PITTSYLVANIA...CAMPBELL AND SOUTHEASTERN BEDFORD COUNTIES
AND THE CITY OF LYNCHBURG WILL EXPIRE AT 1145 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED TO THE EAST.
THEREFORE THIS WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3706 7908 3706 7909 3703 7910 3700 7960
3705 7960 3705 7959 3708 7962 3709 7961
3710 7964 3714 7967 3716 7968 3715 7969
3716 7970 3733 7939 3747 7920 3726 7897
TIME...MOT...LOC 0338Z 259DEG 33KT 3742 7908 3726 7911 3715 7919
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:46 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 4, 7:46 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
746 PM EDT MON JUL 4 2016
.SYNOPSIS...
Low pressure will track from the mid Mississippi Valley through the
mid Atlantic region which will bring a warm front through the
area today. High pressure will fill in behind this system for
Wednesday. Another low pressure system will cross through the
eastern United States on Friday and Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 730 PM EDT Monday...
Isolated/Scattered convection mainly along/west of the Blue Ridge
early this evening with wedge slowly eroding, but think as sun
sets wedge reestablishes itself until more organized convection
arrives overnight, though models are showing the line in KY
weakening as it shifts to the Blue Ridge.
Watching potential for gusty winds possibly svr with the line
moving into Far SW VA as best instability and support is mainly
from Srn WV southward to NE TN. Otherwise will keep higher pops in
the west this evening with less coverage in the east.
Previous afternoon discussion...
The wedge has been eroding across the mountains this afternoon,
but has remained stuck east of the Blue Ridge. Scattered
thunderstorms have developed across the mountains and will have
ample moisture to produce very heavy rain showers into this
evening. A line of stronger storms are tracking across Kentucky
and will move across southwestern Virginia and southeastern West
Virginia this evening. With PWATs running well above normal,
another round of heavy rain is possible in the watch area tonight.
Showers will likely hang around all night, then taper from north
to south Tuesday afternoon as a cold front seeps through the
region. With a slow moving front, temperatures will be able to
warm into the 80s across the mountains to near 90F in the
piedmont.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...
During this portion of the forecast, our precipitation will
remain active. Tuesday night, the area will see a decease in
coverage as the disturbance from Tuesday exits the region.
However, the break in the activity will be short lived as another
disturbance starts encroaching on the western extent of the region
not too long after sunrise Wednesday. This pattern of disturbance
after disturbance will continue through at least Thursday night as
an upper ridge builds across the central portion of the nation,
and a west to northwest flow regime prevails over our region on
the east side of the upper ridge. Coverage each day is expected to
be greatest in the west.
Currently, the time frame with the greatest potential for showers
and storms to impact the largest coverage area is Thursday
afternoon and evening.
Temperatures during this time frame will be near normal regarding
high temperatures and five to ten degrees above normal for the
lows.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...
The upper ridge in the central U.S. is progged to retrograde to
the Rockies while an upper low/trough deepens over the Great Lakes
region and moves to over New England. This pattern will keep us on
the warm, if not hot, and humid side heading into and through the
weekend. This cold front associated with the low/trough is progged
to cross our region Saturday or Sunday. Slightly cooler conditions
are expected Monday as confidence increases on cooler high
pressure moving into the area in the wake of the front.
Shower and thunderstorm chances will be on the isolated to
scattered side, with the greatest coverage in the west, especially
on Friday and Saturday. Precipitation made be limited on Sunday if
in fact the cold front settles south of the area. Otherwise, a
stalled front will help maintain higher chances than currently
advertised.
Heat index values will reach or top 100 degrees Friday afternoon
across the southeast portion of the forecast area, and to a
slightly lesser extent Saturday afternoon.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...
Watching showers and thunderstorms across the mountains this
evening which will likely impact LWB/BLF by 01-02z reaching
BCB/ROA by 02-03z. Not as confident further east in thunder so
will have some showers at LYH/DAN with VCTS.
Low cigs should climb to MVFR with heavier showers and storms then
potentially see fog and or low clouds post line of showers late
tonight.
Confidence high that most will stay sub-VFR but lower in how low
cigs/vsbys drop.
Frontal boundary remain in the vicinity Tuesday so another day of
scattered convection expected mainly in the mountains. Overall
looking at ceilings improving to VFR by mid morning.
Extended discussion...
Front should be north midweek but still possible scattered storms
in the afternoon. Mainly VFR expected with potential sub-VFR late
night and with storms. A better chance of storms arrives Thursday
with another upper disturbance followed by typical summer diurnal
convection into the weekend, so overall mainly VFR Fri-Sat outside
convection and late night fog, with better threat of sub-VFR
Thursday.
&&
.HYDROLOGY...
As of 330 PM EDT Monday...
Precipitable water values rise into the 1.5 to 2.0 range today.
repeated periods of showers and thunderstorms will increase the
threat for flash flooding into tonight in southeast West Virginia
through the Alleghany Highlands.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Tuesday morning for VAZ011-018>020-
023-024.
NC...None.
WV...Flash Flood Watch through Tuesday morning for WVZ042>044-507-
508.
&&
SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS/WP
HYDROLOGY...AMSHazardous weather outlook, Jul 4, 5:33 AM EDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 533 AM EDT MON JUL 4 2016 NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058- 059-051000- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 533 AM EDT MON JUL 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK IS DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING. WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-018>020-023-024-WVZ042>044-507-508-051000- GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS- MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 533 AM EDT MON JUL 4 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITIONAL THE THE FLASH FLOOD WATCH, A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. HEAVY RAIN AND REPEATED STORMS COULD ALSO LEAD TO QUICK RISES OF CREEKS AND STREAMS AND CAUSE PONDING OF WATER AND LOCALIZED FLOODING. WEDNESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 4, 9:51 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
951 PM EDT MON JUL 4 2016
NCZ003-004-050245-
SURRY-STOKES-
951 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SURRY AND WESTERN
STOKES COUNTIES...
AT 950 PM EDT...A STRONG THUNDERSTORM WAS OVER PILOT MOUNTAIN STATE
PARK...MOVING NORTHEAST AT 10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN
BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 30 MPH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PILOT MOUNTAIN...
WALNUT COVE...
DANBURY...
FRANCISCO...
AND KING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3626 8047 3626 8054 3628 8054 3629 8055
3635 8059 3655 8034 3655 8031 3626 8012
3626 8045 3625 8045 3625 8046
TIME...MOT...LOC 0150Z 242DEG 8KT 3632 8051
RABSpecial weather statement, Jul 4, 10:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT MON JUL 4 2016
NCZ001>003-019-VAZ012-013-015>017-050315-
WILKES-ASHE-ALLEGHANY-SURRY-WYTHE-FLOYD-CARROLL-PULASKI-GRAYSON-
1017 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
WILKES...ALLEGHANY...EAST CENTRAL ASHE...SOUTHEASTERN
PULASKI...EASTERN GRAYSON...SOUTHWESTERN FLOYD...SOUTHEASTERN
WYTHE...CITY OF GALAX AND CARROLL COUNTIES...
AT 1017 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DUBLIN TO BYLLESBY TO NEAR SCOTTVILLE...AND
MOVING EAST AT 40 MPH.
FREQUENT CLOUD-T0-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PULASKI...
GALAX...
HILLSVILLE...
DUBLIN...
AND SPARTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3641 8148 3680 8099 3715 8067 3705 8054
3704 8055 3705 8056 3699 8055 3700 8052
3701 8052 3699 8050 3699 8047 3685 8029
3683 8034 3681 8035 3680 8039 3676 8040
3675 8045 3634 8122
TIME...MOT...LOC 0217Z 272DEG 34KT 3710 8067 3680 8092 3646 8135
RABSpecial weather statement, Jul 4, 10:25 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1025 PM EDT MON JUL 4 2016
VAZ022-050330-
ROANOKE-
1025 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
CITY OF SALEM...EASTERN ROANOKE AND CITY OF ROANOKE COUNTIES...
AT 1025 PM EDT...A STRONG THUNDERSTORM WAS OVER ROANOKE...MOVING EAST
AT 35 MPH.
TORRENTIAL DOWNPOURS AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
ROANOKE MOUNTAIN...
AND CAVE SPRING.
THIS INCLUDES THE SALEM FAIRGROUNDS AND ROANOKE REGIONAL AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3733 7987 3730 7984 3727 7986 3723 7984
3722 7985 3721 7988 3716 7991 3714 7996
3714 7999 3715 7999 3715 8000 3717 8000
3717 8002 3726 8011 3738 7999
TIME...MOT...LOC 0225Z 268DEG 29KT 3727 8001
JJMSpecial weather statement, Jul 4, 10:36 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1036 PM EDT MON JUL 4 2016
VAZ022-033-034-044-050315-
ROANOKE-BEDFORD-PITTSYLVANIA-FRANKLIN-
1036 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN ROANOKE...NORTHEASTERN
FRANKLIN AND BEDFORD COUNTIES...
AT 1035 PM EDT...A STRONG THUNDERSTORM WAS OVER VINTON...MOVING EAST
AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINTON...
BEDFORD...
BOONES MILL...
STEWARTSVILLE...
AND HUDDLESTON.
THIS INCLUDES THE NATIONAL D DAY MEMORIAL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3713 7940 3712 7938 3712 7940 3706 7944
3706 7941 3709 7940 3709 7939 3694 7946
3709 7998 3732 7986 3731 7985 3734 7979
3737 7978 3737 7926
TIME...MOT...LOC 0235Z 263DEG 46KT 3724 7986
JJMSpecial weather statement, Jul 4, 10:38 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 PM EDT MON JUL 4 2016
NCZ005-VAZ043-050345-
ROCKINGHAM-HENRY-
1038 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM...HENRY AND CITY OF MARTINSVILLE COUNTIES...
AT 1038 PM EDT...A STRONG THUNDERSTORM WAS OVER PRICE...MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
MARTINSVILLE...
AXTON...
SPENCER...
AND BASSETT.
THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3650 8003 3678 8003 3678 8001 3679 8003
3679 8001 3682 8000 3678 7966 3654 7971
3654 7968 3648 7970
TIME...MOT...LOC 0238Z 274DEG 25KT 3655 7995
RABSpecial weather statement, Jul 4, 10:48 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT MON JUL 4 2016
NCZ001-018-050345-
WATAUGA-ASHE-
1048 PM EDT MON JUL 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WATAUGA
AND SOUTHWESTERN ASHE COUNTIES...
AT 1047 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE
FROM NEAR MEAT CAMP TO SANDS TO NEAR BOONE TO NEAR FOSCOE...
AND MOVING EAST AT 30 MPH.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF
40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BLOWING ROCK...
DEEP GAP...
FOSCOE...
AND TODD.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3619 8183 3623 8176 3627 8173 3634 8172
3634 8171 3636 8172 3640 8172 3629 8141
3626 8143 3626 8146 3624 8148 3619 8146
3614 8150 3612 8154 3612 8174
TIME...MOT...LOC 0247Z 290DEG 27KT 3634 8165 3624 8164 3625 8168 3617
8173
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:00 PM EDT | Special Weather Statement | RNK | Tazewell | 60 min |
| Jul 4, 8:03 PM EDT | Special Weather Statement | RNK | Wythe | 27 min |
| Jul 4, 8:08 PM EDT | Special Weather Statement | RNK | Bath | 67 min |
| Jul 4, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 65 min |
| Jul 4, 8:35 PM EDT | Special Weather Statement | RNK | Pulaski | 55 min |
| Jul 4, 8:48 PM EDT | Special Weather Statement | RNK | Bland, Smyth | 42 min |
| Jul 4, 9:04 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 56 min |
| Jul 4, 9:04 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 41 min |
| Jul 4, 9:32 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
| Jul 4, 9:36 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke, City of Radford | 39 min |
| Jul 4, 9:47 PM EDT | Special Weather Statement | RNK | Pulaski | 43 min |
| Jul 4, 9:59 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 49 min |
| Jul 4, 10:12 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 63 min |
| Jul 4, 10:17 PM EDT | Special Weather Statement | RNK | Carroll, Pulaski, City of Galax | 58 min |
| Jul 4, 10:25 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 65 min |
| Jul 4, 10:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Pulaski, Wythe | 62 min |
| Jul 4, 10:36 PM EDT | Special Weather Statement | RNK | Bedford | 39 min |
| Jul 4, 10:38 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 67 min |
| Jul 4, 11:39 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 96 min |
| Jul 4, 11:52 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 53 min |
| Jul 5, 12:51 AM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 54 min |
| Jul 5, 1:25 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax, City of Danville | 50 min |
| Jul 5, 3:46 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jul 5, 4:22 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.